Format

Send to

Choose Destination
Rev Neurol. 2003 Oct 16-31;37(8):733-5.

[Ring chromosome 20, hypersensitivity to valproate and hyperammonemic encephalopathy].

[Article in Spanish]

Author information

1
Servicio de Neurofisiología Clínica, Hospital Río Hortega, Valladolid, España. mortiz@hurh.insalud.es

Erratum in

  • Rev Neurol. 2003 Nov 1-15;37(9):900.

Abstract

INTRODUCTION:

Ring chromosome 20 syndrome (C20A) is characterised by mental retardation, behavioural disorders, dysmorphias and refractory epilepsy with polymorphic seizures. It should therefore be treated with broad-spectrum antiepileptic drugs (AEDs), such as valproate (VPA) and topiramate (TPM). The relatively frequent hypersensitivity reactions to aromatic AEDs, not to VPA, the hyperammonemic encephalopathy (HAE) caused by the combination of VPA and TPM and the chromosome disorder described, affecting the same patient, do not appear in the literature we reviewed.

CASE REPORT:

A patient aged 5 years who, at the age of 11 months, was seen to have psychomotor retardation, microcephaly, plagiocephaly, facial dysmorphia and hypotonia. At 26 months, the patient presented seizures with fever, sucking, perioral cyanosis, clonisms in the upper extremities and hypotonia. Karyotype: C20A, with no mosaicism. Treatment was started with VPA up to 600 mg/day, and moderate eosinophilia appeared from 450 mg/day onwards. At the age of 4 years, the patient suffered partial complex seizures, which stopped with the addition of TPM. At the same age there was also anorexia, loss of weight, adynamia, hypotonia, drowsiness, confusion, increased eosinophilia (20.3%) and IgE and a rash caused by the VPA. The clinical features yielded on adding dexchlorpheniramine. Nine months later, apathy, adynamia, eosinophilia and hyperammonemia reappeared; we therefore reduced and later stopped administration of VPA, although TPM was maintained.

CONCLUSIONS:

No relation between hypersensitivity to VPA, HAE and C20A has been described. The VPA TPM combination was effective, but in the end we had to stop administering VPA because of hypersensitivity and the side effects (HAE) of the combination.

PMID:
14593631
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Viguera Editores, S. L.
Loading ...
Support Center